Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Explicit factors of some iterated resultants and discriminants


Authors: Laurent Busé and Bernard Mourrain
Journal: Math. Comp. 78 (2009), 345-386
MSC (2000): Primary 13P05
DOI: https://doi.org/10.1090/S0025-5718-08-02111-X
Published electronically: April 16, 2008
MathSciNet review: 2448711
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, the result of applying iterative univariate resultant constructions to multivariate polynomials is analyzed. We consider the input polynomials as generic polynomials of a given degree and exhibit explicit decompositions into irreducible factors of several constructions involving two times iterated univariate resultants and discriminants over the integer universal ring of coefficients of the entry polynomials. Cases involving from two to four generic polynomials and resultants or discriminants in one of their variables are treated. The decompositions into irreducible factors we get are obtained by exploiting fundamental properties of the univariate resultants and discriminants and induction on the degree of the polynomials. As a consequence, each irreducible factor can be separately and explicitly computed in terms of a certain multivariate resultant. With this approach, we also obtain as direct corollaries some results conjectured by Collins (1975) and McCallum (1999, 2001 preprint) which correspond to the case of polynomials whose coefficients are themselves generic polynomials in other variables. Finally, a geometric interpretation of the algebraic factorization of the iterated discriminant of a single polynomial is detailled.


References [Enhancements On Off] (What's this?)

  • 1. F. Apéry and J.-P. Jouanolou, Élimination: le cas d'une variable, Hermann, Collection Méthodes, 2006.
  • 2. V. Arnold, A. Varchenko, and S. M Gusein-Zade, Singularités des applications différentiables, Edition Mir, Moscou, 1986.
  • 3. S. Basu, R. Pollack, and M.-F. Roy, Algorithms in real algebraic geometry, Springer-Verlag, Berlin, 2003, ISBN 3-540-00973-6. MR 1998147 (2004g:14064)
  • 4. E. Bézout, Théorie Générale des Équations Algébriques, Paris: Ph.D. Pierres, 1779.
  • 5. L. Busé, M. Elkadi, and B. Mourrain, Resultant over the residual of a complete intersection, J. Pure Appl. Algebra 164 (2001), no. 1-2, 35-57, Effective methods in algebraic geometry (Bath, 2000). MR 1854329 (2002h:13042)
  • 6. L. Busé, M. Elkadi, and B. Mourrain, Using projection operators in computer aided geometric design, Topics in Algebraic Geometry and Geometric Modeling, Contemporary Mathematics, 2003, pp. 321-342. MR 2039979 (2006b:14105)
  • 7. L. Busé, Étude du résultant sur une variété algébrique, Ph.D. thesis, Université de Nice Sophia Antipolis, 2001.
  • 8. -, Resultants of determinantal varieties, J. Pure Appl. Algebra 193 (2004), no. 1-3, 71-97. MR 2076379 (2005f:14115)
  • 9. G. E. Collins, Quantifier elimination for real closed fields by cylindrical algebraic decomposition, Automata theory and formal languages (Second GI Conf., Kaiserslautern, 1975), Springer, Berlin, 1975, pp. 134-183. Lecture Notes in Comput. Sci., Vol. 33. MR 0403962 (53:7771)
  • 10. M. Coste, An introduction to semi-algebraic geometry, RAAG network school, 2002.
  • 11. D. Cox, John Little, and Donal O'Shea, Using algebraic geometry, Graduate Texts in Mathematics, vol. 185, Springer-Verlag, New York, 1998. MR 1639811 (99h:13033)
  • 12. C. D'Andrea, Macaulay style formulas for sparse resultants, Trans. Amer. Math. Soc. 354 (2002), no. 7, 2595-2629 (electronic). MR 1895195 (2003a:13032)
  • 13. I.Z. Emiris and J.F. Canny, Efficient incremental algorithms for the sparse resultant and the mixed volume, J. Symbolic Computation 20 (1995), no. 2, 117-149. MR 1374227 (96j:68098)
  • 14. I. M. Gel$ '$fand, M. M. Kapranov, and A. V. Zelevinsky, Discriminants, resultants, and multidimensional determinants, Mathematics: Theory & Applications, Birkhäuser Boston, Inc., Boston, MA, 1994. MR 1264417 (95e:14045)
  • 15. R. M. Hardt, Triangulation of subanalytic sets and proper light subanalytic maps, Invent. Math. 38 (1976/77), no. 3, 207-217. MR 0454051 (56:12302)
  • 16. O. Henrici, On certain formulæ concerning the theory of discriminants, Proc. of London Math. Soc. (1868), 104-116.
  • 17. -, On the singularities of curves envelopes, Proc. of London Math. Soc. (1869), 177-195.
  • 18. J.-P. Jouanolou, Le formalisme du résultant, Adv. Math. 90 (1991), no. 2, 117-263. MR 1142904 (93g:14003)
  • 19. -, Résultant anisotrope, compléments et applications, Electron. J. Combin. 3 (1996), no. 2, Research Paper 2, approx. 91 pp. (electronic), The Foata Festschrift. MR 1392487 (97e:14004)
  • 20. -, Formes d'inertie et résultant: un formulaire, Adv. Math. 126 (1997), no. 2, 119-250. MR 1442307 (98k:14002)
  • 21. W. Krull, Funktionaldeterminanten und Diskriminanten bei Polynomen in mehreren Unbestimmten, Monatsh. Math. Phys. 48 (1939), 353-368. MR 0000609 (1:102b)
  • 22. S. Lang, Algebra, third ed., Graduate Texts in Mathematics, vol. 211, Springer-Verlag, New York, 2002. MR 1878556 (2003e:00003)
  • 23. D. Lazard and S. McCallum, Iterated discriminants, preprint presented at the MEGA'2007 conference, 2007.
  • 24. F.S. Macaulay, Some formulae in elimination, Proc. London Math. Soc. 1 (1902), no. 33, 3-27.
  • 25. D. Manocha and J. F. Canny, Implicit representation of rational parametric surfaces, J. Symbolic Comput. 13 (1992), no. 5, 485-510. MR 1170093 (93d:14090)
  • 26. J.N. Mather, Generic projections, Annals of Mathematics 98 (1973), 226-245. MR 0362393 (50:14835)
  • 27. S. McCallum, Factors of iterated resultants and discriminants, J. Symbolic Comput. 27 (1999), no. 4, 367-385. MR 1681345 (2000b:13034)
  • 28. -, Repeated discriminants, Preprint of Macquarie University, December 10, 2001.
  • 29. B. Mourrain and J.P. Técourt, Isotopic meshing of a real algebraic surface, Technical Report 5508, INRIA Sophia Antipolis, 2005.
  • 30. O.A. Platonova, Projection of smooth surfaces, J. of Mathematical Sciences 35 (1986), no. 6, 2796-2808.
  • 31. B. L. Van der Waerden, Modern algebra. Vol. II, New-York, Frederick Ungar Publishing Co., 1948.
  • 32. H. Whitney, On singularities of mappings of euclidean spaces. I. Mappings of the plane into the plane, Annals of Mathematics 62 (1955), no. 3, 374-410. MR 0073980 (17:518d)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 13P05

Retrieve articles in all journals with MSC (2000): 13P05


Additional Information

Laurent Busé
Affiliation: GALAAD, INRIA, B.P. 93, 06902 Sophia Antipolis, France
Email: Laurent.Buse@inria.fr

Bernard Mourrain
Affiliation: GALAAD, INRIA, B.P. 93, 06902 Sophia Antipolis, France
Email: mourrain@sophia.inria.fr

DOI: https://doi.org/10.1090/S0025-5718-08-02111-X
Received by editor(s): December 19, 2006
Received by editor(s) in revised form: November 10, 2007
Published electronically: April 16, 2008
Additional Notes: This work was first presented at the conference in honor of Jean-Pierre Jouanolou, held at Luminy, Marseille, May 15–19, 2006
Dedicated: Dedicated to Professor Jean-Pierre Jouanolou
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society